Tennessee, 2022

Damaging Winds in Tennessee, July 8 to 9, 2022

July 8 to 9, 2022 · NWS OHX · 5 events in 3 counties and zones

Scattered thunderstorms once again affected Middle Tennessee during the afternoon and evening hours of July 8 into the early morning hours on July 9. Several reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms once again affected Middle Tennessee during the afternoon and evening hours of July 8 into the early morning hours on July 9. Several reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 8, 1:23 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 8, 1:23 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
223 PM CDT Fri Jul 8 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 154 PM CDT Fri Jul 8 2022

A few showers and thunderstorms have started to pop up early this
afternoon ahead of the shortwave trough and cold front that will
move through later this evening. Plenty of moisture exists at the
surface, with afternoon dewpoints in the low to mid 70s across the
area. CAMs show isolated activity this afternoon and early evening
before a larger cluster of storms moves in during the mid evening
in the north and spreads to the southeast through the early
overnight hours. Models are still showing a bit of a difference in
timing, which is to be expected due to differences in the speed of
the front/evolution of the cold pool and outflow from the
convection this evening. Larger scale models show a decline in the
instability this evening into the overnight hours, while CAMs
still show decent CAPE in the 500 to 1500 J/kg range. Deep layer
shear does pick up slightly, but still on the weaker side, so with
any strong to severe storms the main threat will be damaging wind
gusts and some hail. All models show very high PWAT values in the
2.25 to 2.5 inch range, so any training of stronger showers and
storms or slower progression will provide an isolated flooding
threat as well. Showers and storms should be out of the mid state
before sunrise Saturday.

A deeper trough will try to move southeast on Saturday, and bring
a more pronounced front during the day. With northwest flow,
models want to place the better chances for showers and storms in
the south and east where diurnal support/frontal timing will be
better. Instability will be lingering around again ahead of the
front, so some strong to severe storms with damaging wind gusts
will not be out of the question. Chances for precip should move
out during the evening, and be drier overnight with most areas
finally seeing lows get into the 60s.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 154 PM CDT Fri Jul 8 2022

Sunday will see the upper trough move southeast overhead, with
some precip chances in the far southeast during the day. Rest of
the area should be dry, and a bit cooler, with highs in the low
80s to around 90. But, this cooler trend will be short lived as
the trough moves east and a strong Plains high slowly moves east
behind. High temps by Tuesday will be in the low to mid 90s. But
thankfully, another Midwest trough will move to the southeast
Tuesday night into the day Wednesday and provide some additional
relief from the heat but also bring chances for showers and
thunderstorms on Wednesday. Shortwave disturbances aloft to our
south may keep storm chances in the far south on Thursday, but
Friday looks to be dry with temperatures around seasonal normals.

&&

.AVIATION...
(18Z TAFS)
Issued at 1203 PM CDT Fri Jul 8 2022

VFR conditions will predominate at airports this TAF period with
VCTS/VCSH at varying times through tonight. TSRA will bring tempo
MVFR conditions this evening. Southwest winds this afternoon will
weaken and become more southerly tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  92  70  90 /  70  60  30  10
Clarksville    74  89  67  89 /  60  50  10   0
Crossville     70  83  66  81 /  60  80  50  30
Columbia       74  93  69  90 /  60  60  40  10
Cookeville     72  86  68  84 /  60  80  50  20
Jamestown      70  83  65  82 /  70  80  50  20
Lawrenceburg   74  91  69  87 /  40  60  40  10
Murfreesboro   74  92  70  90 /  60  70  40  10
Waverly        75  93  69  90 /  40  40  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight CDT tonight for Cannon-Clay-Coffee-
De Kalb-Jackson-Macon-Overton-Pickett-Putnam-Smith-Trousdale-
Warren-White.

Excessive Heat Warning until midnight CDT tonight for Bedford-
Cheatham-Davidson-Dickson-Giles-Hickman-Houston-Humphreys-
Lawrence-Lewis-Marshall-Maury-Montgomery-Perry-Robertson-
Rutherford-Stewart-Sumner-Wayne-Williamson-Wilson.

&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....Shamburger
Hazardous weather outlook, Jul 8, 2:12 AM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
312 AM CDT Fri Jul 8 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-091000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
312 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A dangerous combination of heat and humidity will continue.
Excessive Heat Warnings or Heat Advisories are in place for
most of the area.

Generally scattered to numerous thunderstorms are expected through
tonight. A few storms may be severe with damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Generally scattered to numerous thunderstorms are expected on
Saturday. A few storms may be severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Jul 8, 1:11 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
211 PM CDT Fri Jul 8 2022

TNZ009-030-031-081945-
Jackson TN-Macon TN-Smith TN-
211 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northeastern Smith,
Jackson and southeastern Macon Counties through 245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Red Boiling Springs, or near Willette, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gainesboro, Pleasant Shade and Whitleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8566 3649 8564 3648 8560 3624 8561
      3631 8596 3648 8594
TIME...MOT...LOC 1910Z 274DEG 14KT 3640 8587

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Jul 8, 1:42 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
242 PM CDT Fri Jul 8 2022

TNZ030>032-082030-
Putnam TN-Jackson TN-Smith TN-
242 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Smith,
southwestern Jackson and west central Putnam Counties through 330 PM
CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gordonsville, South Carthage and Granville.

Smith County Fair will also be impacted.

This includes Interstate 40 between mile markers 256 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8561 3608 8573 3610 8579 3613 8581
      3612 8583 3613 8584 3612 8584 3621 8608
      3630 8599
TIME...MOT...LOC 1941Z 294DEG 13KT 3626 8595

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FB
Special weather statement, Jul 8, 1:47 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
247 PM CDT Fri Jul 8 2022

TNZ010-011-033-082030-
Overton TN-Pickett TN-Clay TN-
247 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northwestern
Overton, northwestern Pickett and eastern Clay Counties through 330
PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Celina, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Celina, Byrdstown, Dale Hollow Lake and Standing Stone
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 8525 3649 8560 3661 8550 3662 8543
      3662 8510
TIME...MOT...LOC 1946Z 304DEG 13KT 3654 8548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FB
Special weather statement, Jul 8, 1:57 PM CST, 1 hour before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Fri Jul 8 2022

TNZ031>033-082045-
Putnam TN-Overton TN-Jackson TN-
257 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southwestern
Overton, eastern Jackson and north central Putnam Counties through
345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookeville, Algood, Rickman and Cummins Falls State Park.

This includes Interstate 40 between mile markers 291 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 8556 3646 8556 3643 8552 3641 8550
      3641 8549 3644 8549 3631 8525 3612 8542
      3626 8561 3647 8557
TIME...MOT...LOC 1957Z 274DEG 16KT 3641 8556

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FB
Special weather statement, Jul 8, 2:38 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
338 PM CDT Fri Jul 8 2022

TNZ011-033-034-082115-
Fentress TN-Overton TN-Pickett TN-
338 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northeastern
Overton, Pickett and Fentress Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Jamestown, Byrdstown, Allardt, Wolf River Dock, Pickett
State Park and Pall Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8470 3638 8472 3637 8473 3635 8473
      3635 8474 3634 8474 3633 8477 3630 8479
      3629 8481 3632 8525 3634 8533 3652 8530
      3654 8528 3658 8527 3661 8528 3663 8526
      3660 8478 3650 8472 3643 8469 3640 8466
TIME...MOT...LOC 2038Z 271DEG 49KT 3642 8502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

FB
Special weather statement, Jul 8, 2:40 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
340 PM CDT Fri Jul 8 2022

TNZ031-032-064-065-082115-
Putnam TN-De Kalb TN-Jackson TN-White TN-
340 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northeastern De
Kalb, south central Jackson, northern White and southwestern Putnam
Counties through 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baxter, or 8 miles west of Cookeville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookeville, Sparta, Baxter, Center Hill Lake, Hamptons Crossroads,
Bakers Crossroads, Burgess Falls State Park and Edgar Evans State
Park.

This includes Interstate 40 between mile markers 267 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 8537 3586 8526 3603 8588 3613 8582
      3613 8581 3615 8581 3631 8570
TIME...MOT...LOC 2040Z 269DEG 18KT 3618 8566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

FB

The radar

The Nashville radar (KOHX), 127 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Overton

When
July 8, 2:57 PM CST
Where
Overton County, 1.5 mi WNW of Vine Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.259, -85.144

A tree was blown down on Hanging Limb Highway.

Thunderstorm Wind, Overton

When
July 8, 2:59 PM CST
Where
Overton County, 0.69 mi N of Vine Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.260, -85.120

A tree was blown down that blocked Jones Lane in the Vine Ridge community.

Thunderstorm Wind, White

When
July 8, 3:15 PM CST
Where
White County, 1.56 mi NNE of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.970, -85.467

A tree was blown down that blocked Golden Mountain Road at Charles Tennessee Road.

Thunderstorm Wind, White

When
July 8, 3:18 PM CST
Where
White County, 0.87 mi E of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.951, -85.465

Trees were blown down around Sparta including on Turntable Road.

Thunderstorm Wind, Wilson

When
July 9, 2:00 AM CST
Where
Wilson County, 0.41 mi SE of Gladeville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
36.116, -86.415

Two trees and a fence were blown down on Gladeville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050449, 1050450, 1050451, 1050452, 1050453.